Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Digestive Disorders

Diarrhea, Backness

06/04/2010

Question:

This inquiry is for a 97 year old mother, who reports occasional diarrhea which is occasionally black. She does not have any pain. She takes vitamins and hypertension medication (cumedin and lebo thyroxen), but otherwise feels healthy. She vehemently does not want to go the emergency room for observation.

Answer:

The black bowel movements could be a sign of bleeding, usually from the stomach or small intestine, rather than colon. She should be evaluated by a physician, though may not have to go to the ER if she is stable.

For more information:

Go to the Digestive Disorders health topic, where you can:

Response by:

Gregory S Cooper, MD Gregory S Cooper, MD
Professor of Medicine
School of Medicine
Case Western Reserve University